ZocdocAnswersWhy do I have persistent eye irritation?

Question

Why do I have persistent eye irritation?

I'm a 24 year old male. I've been having persistent irritation in my left eye for months (since last August). It started as a swollen red lump on upper eye lid. Health center diagnosed stye, prescribed antibiotic (sodium sulfacetamide) -- not sure it helped or cleared up on its own. Redness/skin roughness never fully went away, though swelling did. Reoccurred months later, very bad -- swollen so large the pressure caused headaches. Health center again diagnosed stye, prescribed different antibiotic (erythromycin) -- little to no effect, but it did clear up. Again irritation and redness never fully cleared up, although swelling did. There's been one additional minor flare-up. Right now eyelid is slightly rough and red but not swollen. I also have greenish-yellow buildup at tear ducts each morning in both eyes, but worse in left. What's up with my eyes?

Answer

Given how chronic and flaring this condition has been for you, it is likely that what you have is something called blepharitis, which is a chronic inflammation of the edges of the eyelids. Styes, which are blockages and inflammations in the glands of the eyelids can be associated with this condition, as the buildup that you notice in the mornings tends to block closed these glands. The mainstay treatment of chronic blepharitis involves good eye hygiene. Applying warm compresses to the eyes several times a day can help to keep the inflammation down. Also, it can be helpful to rub the eyelids with a soft washcloth when you are in the shower to remove material. If these strategies do not work, then it is time to talk to your primary care doctor or your eye doctor or your dermatologist. Treatments that these doctors may prescribe may include a topical antibiotic ointment (like erythromycin) that you apply to the edges of the eyelids. This antibiotic has to be applied for quite a long time, which is why it may not have worked when you tried it the first time (if you only used it for a short while). Additionally, sometimes anti-allergy medicines are helpful.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.